Alert archive / Wyoming / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 48, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jul 5, 2025, 1:22 PM MDT for Sublette County, Wyoming. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2025, 1:22 PM MDT (19:22 UTC)
- Expired
- Jul 5, 2025, 1:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Sublette County, WY
The radar
The Riverton/Lander radar (KRIW), 122 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:28 PM MDT, 54 minutes earlier. Its key messages:
- Showers and thunderstorms this afternoon and evening, with a chance for severe storms, especially in the Bighorn Basin, the Bighorn Mountains, and Johnson County. Hail and strong winds are the main hazards.
- Drier weather returns Sunday, with warmer conditions and increasing chances for elevated fire weather from Monday to Wednesday.
Area forecast discussion, Jul 5, 12:28 PM MDT, 54 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1228 PM MDT Sat Jul 5 2025 .KEY MESSAGES... - Showers and thunderstorms this afternoon and evening, with a chance for severe storms, especially in the Bighorn Basin, the Bighorn Mountains, and Johnson County. Hail and strong winds are the main hazards. - Drier weather returns Sunday, with warmer conditions and increasing chances for elevated fire weather from Monday to Wednesday. && .UPDATE... Issued at 1226 PM MDT Sat Jul 5 2025 Current radar has some showers and weak storms over far northwest Wyoming. A few storms are beginning to develop further east/southeast as instability increases with the afternoon sun. Latest hi-res model trends keep a similar set-up to the previous morning discussion (see below discussion). The HRRR has some 50 to 60 mph outflows in the Bighorn Basin and east over Johnson County between 2pm and 9pm. RAP mesoanalysis also keeps CAPE and shear values indicative of 1" or greater hail for any stronger storms. As the convective activity winds down late evening, a cold front pushes southwards into the Bighorn Basin and Johnson/Natrona Counties. This may bring northerly gusts around 30 mph, with some models indicating gusts 40 to 45 mph. These winds should decrease within a few hours, after the front passes. && .DISCUSSION... Issued at 133 AM MDT Sat Jul 5 2025 Showers continue to end across the CWA early this morning and are expected to dissipate no later than sunrise. Clouds will scatter out through this time with only high clouds over far western portions. This would leave mostly clear skies for the rest of the area, which could lead to the possibility for fog (especially lower lying areas along the rivers and creeks). However, any fog that would formed would be short-lived due to the approaching system. A shortwave trough will move across the northern half of the CWA today, providing sufficient lift and upper level divergence for showers and thunderstorms. This activity will mainly occur east of the Divide, but will extend over the Wind River Mountains and the northern half of the Upper Green River Basin. Low level moisture will remain in place this morning, with dewpoints in the 40s to middle 50s for most areas today. Low level lapse rates of 7 to 9 C/km will be prevalent as well, along with lifted indices of minus 4 to minus 6. Mixed layer CAPE of 500 to 1500 J/kg and bulk shear of 30 to 40 kt will all combine for another day for strong to severe thunderstorms. The Bighorn Basin will have the best chance for these storms moves through the area between 19Z and 00Z. This line will quickly push eastward over the Bighorns and northern Johnson County by 22Z and exit the CWA after 01Z. Wind gusts of 60 to 70 mph is expected again with this activity (similar to what occurred Friday), but large hail (1 inch or higher) cannot be ruled out. Additional showers and thunderstorms will develop from the Wind River Basin to the Upper Green River Basin (as previously mentioned) as the tail end of the shortwave moves over the area. These storms are not expected to be as severe, but wind gusts up to 60 mph could still occur along with small hail. No showers or thunderstorms are expected over Sweetwater County or southern Lincoln County, due to a lack of instability. Convection will exit the area by sunset with only isolated showers remaining possible through 06Z, mainly over Natrona County. A weak cold front from the shortwave will drop southward over areas east of the Divide during this time, quickly reaching the Divide and into the Wind River Basin by 09Z. This will only result in the obvious wind shift and slightly dropping temperatures a few degrees Sunday morning. The passage of this shortwave will mark the end of this latest active weather pattern, as drier air moves into the region. Flat ridging will be in place Sunday, with the front washing out through the day and keeping daytime temperatures similar to today. The focus will shift to fire weather, as an upper level ridge builds over the region from a strengthening high center over the Four Corners. Winds look to remain light through Wednesday, however 90 degree temperatures will return by Tuesday for areas east of the Divide. Locations on the east side of the Bighorn Basin, such as Greybull and Worland, could possibly reach 100 degrees by Wednesday. The next chance for precipitation looks to occur Thursday,as a remnant low moves over the northern side of the Four Corners high. This would lower temperatures a bit an d cause the high to retreat further south. There is a chance this low comes in phase with trough that will pass over southern Canada. This could lead to more widespread precipitation chances, but will have to see how to forecast evolves over the coming days. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1056 AM MDT Sat Jul 5 2025 Showers and thunderstorms are already beginning to build over far northwest WY, and will expand across northern and central WY this afternoon. Best chances still look to be KCOD/KWRL, so have added tempo groups for those sites, as confidence is higher there. Showers will build around KJAC/KLND/KRIW/KCPR later this afternoon, but chances at these sites are lower. Shower activity will be moving east quickly this evening, so most precip should be done by 00Z. Skies remain mostly clear overnight with lighter winds. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Wittmann DISCUSSION...LaVoie AVIATION...Straub
Hazardous weather outlook, Jul 5, 1:41 AM MDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 141 AM MDT Sat Jul 5 2025 WYZ001>020-022>030-061145- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 141 AM MDT Sat Jul 5 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will occur over the Bighorn Basin into the Bighorn Mountains and northern Johnson County. Wind gusts of 60 to 70 mph and large hail will be the main threats. Additional thunderstorms, though not as severe, will occur in the Wind River Basin, Natrona County and the Upper Green River Basin. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jul 5, 10:30 AM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
1030 AM MDT Sat Jul 5 2025
WYZ001-051715-
Yellowstone National Park-
1030 AM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES THROUGH 1115 AM MDT...
At 1029 AM MDT, Doppler radar was tracking a strong thunderstorm over
Fairy Falls, which is near Old Faithful, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Fountain Paint Pot around 1035 AM MDT.
Other locations in the path of this storm include Canyon, Grebe Lake,
Lower Falls and Cascade Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4439 11085 4453 11101 4484 11058 4463 11034
TIME...MOT...LOC 1629Z 230DEG 31KT 4452 11085
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
StraubSpecial weather statement, Jul 5, 11:10 AM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Riverton WY
1110 AM MDT Sat Jul 5 2025
WYZ001-051745-
Yellowstone National Park-
1110 AM MDT Sat Jul 5 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL PARK COUNTY,
INCLUDING NORTHEAST PORTIONS OF YELLOWSTONE NATIONAL PARK, THROUGH
1145 AM MDT...
At 1109 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Floating Island Lake to
near Lower Falls. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Tower Falls around 1115 AM MDT.
Lamar Valley around 1125 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4498 11000 4497 11000 4497 10997 4493 10993
4464 11048 4500 11039 4500 11031 4499 11020
4500 11015 4500 11001
TIME...MOT...LOC 1709Z 229DEG 34KT 4501 11035 4469 11044
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
StraubSpecial weather statement, Jul 5, 11:42 AM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Riverton WY
1142 AM MDT Sat Jul 5 2025
WYZ001-002-051815-
Yellowstone National Park-Absaroka Mountains-
1142 AM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PARK COUNTY,
INCLUDING NORTHEASTERN YELLOWSTONE NATIONAL PARK, THROUGH 1215 PM
MDT...
At 1141 AM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar Valley, which is 22 miles northeast of Lake, moving northeast
at 35 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central Park
County, including the following locations... Fox Creek Campground and
Pebble Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 10969 4487 10959 4470 11016 4486 11028
4501 10997
TIME...MOT...LOC 1741Z 241DEG 32KT 4482 11013
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
StraubSpecial weather statement, Jul 5, 1:02 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Riverton WY
102 PM MDT Sat Jul 5 2025
WYZ012-014-025-051930-
Wind River Mountains West-Upper Green River Basin Foothills-Teton and
Gros Ventre Mountains-
102 PM MDT Sat Jul 5 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL SUBLETTE COUNTY
THROUGH 130 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Warren Bridge, which is 24 miles northwest of
Pinedale, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Sublette County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4307 11021 4320 11024 4335 10991 4309 10978
TIME...MOT...LOC 1901Z 257DEG 18KT 4315 11015
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WittmannThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:02 PM MDT | Special Weather Statement | RIW | Natrona | 28 min |
| Jul 4, 6:15 PM MDT | Special Weather Statement | RIW | Johnson | 45 min |
| Jul 4, 7:17 PM MDT | Special Weather Statement | RIW | Uinta | 43 min |
| Jul 4, 7:42 PM MDT | Special Weather Statement | RIW | 33 min | |
| Jul 4, 7:44 PM MDT | Special Weather Statement | RIW | Sublette | 31 min |
| Jul 4, 8:14 PM MDT | Special Weather Statement | RIW | Sublette | 46 min |
| Jul 4, 9:14 PM MDT | Special Weather Statement | RIW | Fremont | 16 min |
| Jul 4, 9:42 PM MDT | Special Weather Statement | RIW | Fremont | 33 min |
| Jul 4, 9:47 PM MDT | Special Weather Statement | RIW | Fremont | 28 min |
| Jul 4, 10:21 PM MDT | Special Weather Statement | RIW | Fremont | 39 min |
| Jul 5, 10:30 AM MDT | Special Weather Statement | RIW | 45 min | |
| Jul 5, 11:10 AM MDT | Special Weather Statement | RIW | 35 min | |
| Jul 5, 11:42 AM MDT | Special Weather Statement | RIW | Park | 33 min |
| Jul 5, 1:02 PM MDT | Special Weather Statement | RIW | Sublette | 28 min |
| Jul 5, 1:17 PM MDT | Severe Thunderstorm Warning | RIW | Sublette | 13 min |
| Jul 5, 1:46 PM MDT | Special Weather Statement | RIW | Big Horn | 44 min |
| Jul 5, 2:22 PM MDT | Special Weather Statement | RIW | Sublette | 23 min |
| Jul 5, 2:35 PM MDT | Special Weather Statement | RIW | Big Horn | 25 min |
| Jul 5, 3:17 PM MDT | Special Weather Statement | RIW | Big Horn | 28 min |
| Jul 5, 4:49 PM MDT | Special Weather Statement | RIW | Sheridan | 26 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.